News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Coming off the contraceptive pill


 beaniebear - Thu Mar 26, 2009 11:54 pm

I am 41 years old and have been on the contraceptive pill (Nordette) for 20 years with only a break to have my 3 children. I now think it is time to stop taking it as my husband has had a vasectomy and I don't need birth control. I have tried to stop taking it 3 times now and everytime I stop taking it I get terrible migraines on the right side of my head right in the back of my eye and a pain in the back of my head it seems like sinus a lot of the time as my nose blocks up and I get ringing in my right ear. Also I seem to be suffering from anxiety/panic attacks a dizzy feeling a feeling like I'm going to pass out and I find it hard to breath. Especially when I go out also I am extremely tired.
I've been off Nordette since September 2008 but the side effects are not getting better if anything they are getting worse. My regular doctor doesn't seem to concerned he gave me a CT Scan of my sinuses and that was ok he also gave me a hormone check which he said was normal and my periods are very regular. He doesn't want to do a brain scan as he did a neurological check in his office and said I was fine. He did prescribe me Inderal for the migraines but whenever I take them I feel horrible and like a zombie and he said it will take months for it to work.
As I need to get some normality back into my life and as I have 3 young children 7,5,3 I decided 2 days ago to go back on the pill but I've gone onto Loette as it is a lower dose pill then Nordette.
I really don't want to be taking it and feel so guilty about doing so and everyday I wonder about all the risks that come with being on the contraceptive pill for so long. But at the same time when I stop taking it I worry about all the migraines and anxiety attacks and that I have something major wrong with me then as well.
I don't know if anyone out there has any advise for me I just want to lead a happy,healthy normal life but at the moment I feel so down.
 Debbie Miller, RN - Fri Mar 27, 2009 4:54 pm

User avatar Hello,
Many medications are used, "off-label" which means for a purpose other than the one it was intended for. Sometimes it's the side effects we are going for. There's nothing wrong with using the pill for this purpose, even long-term. I understand your hesitation since you don't need it for contraception and it seems unnecessary but if it takes care of these other problems, it seems like a good solution.

If you are a smoker or have a history of blood clots, you have reason to worry about this use; but in absence of that, along with your doctor's supervision, you should be fine.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here